Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS State College, PA

July 8, 2003Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 8, 2003, 9:11 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 9:11 PM EDT (01:11 UTC)
Expired
Jul 8, 2003, 10:00 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Cambria County, PA, Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 88 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS51 KCTP 090111
SVRCTP
PAC021-111-090200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
907 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 1000 PM EDT.

* AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 28 MILES NORTHWEST OF BELSANO TO
  42 MILES SOUTHWEST OF FRIEDENS...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JOHNSTOWN AND CONFLUENCE AROUND 915 PM.
  PATTON AND ROXBURY AROUND 945 PM. 
   
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 4084 7944 4016 7942 3993 7889 4085 7871

MARTIN/DEVOIR

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:34 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 8, 8:34 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
834 PM EDT TUE JUL 08 2003

GUSTY TSTM OUTFLOWS ENTERING OUR SOUTHWEST AT PRESENT. MANY THANKS
TO PBZ UPSTREAM FOR FORWARDING REPORTS OF TREES DOWN IN FAYETTE AND
WESTMORELAND COUNTIES. ISSUED OUR OWN WARNING FOR CAMBRIA AND
SOMERSET FOR STRONG (30-50+KT) AND MERGING OUTFLOW BOUNDARIES OVER
FAYETTE COUNTY WHICH WILL REACH CAMBRIA AND SOMERSET MOMENTARILY.

SVR WATCH GOOD UNTIL MIDNIGHT...NO FURTHER UPDATES NEEDED TIL LATER
THIS EVENING.

DEVOIR

PREVIOUS DISCUSSION FOLLOWS:
------------------------------

BEAUTIFUL DAY...AS CLOUDS HAVE CLEARED MOST AREAS. EXCEPTIONS RE
NORTHERN TIER AND SOUTHEAST. OVER NORTH...MOISTURE TRAPPED BELOW
850MB INVERSION THAT SHOWED UP ON 12Z BUF SOUNDING. CLOUDS OVER
SOUTHEAST ARE DEBRIS LEFT OVER FROM MCS THAT DIED THIS MORNING.

NEXT ROUND OF PRECIPITATION NOW TO DETROIT AND SHOULD REACH OUR
NORTHWEST AREAS THIS EVENING. HIGHEST POPS TONIGHT OVER NORTH AND
WEST. SPLIT POPS TOMORROW WITH HIGHER POPS OVER WEST IN THE MORNING
AND HIGHEST POPS OVER SOUTHEAST FOR AFTERNOON. AVN/ETA QPF BLEND
PUTS MAX QPF AXIS RIGHT ALONG ROUTE 80 TOMORROW.

NEW GFS DRY FOR THURSDAY MORNING WITH SOME SHOWERS OVER THE WEST BY
AFTERNOON. IF GFS IS CORRECT...MOST OF THURSDAY WILL NICE. FRONT
TO CROSS THE REGION ON FRIDAY. MODELS HINT AT WAVE DEVELOPMENT ALONG
THE FRONT WHICH WILL SLOW IT DOWN. FRIDAY LOOKS WET AT THIS TIME.

COOLER...DRIER AIR TO FOLLOW FOR WEEKEND. KEPT GRIDS DRY SATURDAY.
SLIGHT CHANCE OVER NORTHWEST FOR RW/TRW AS TROUGH LOOKS TO SWING
THROUGH. ENSEMBLE RH FIELDS VERY DRY MON-WED SO KEPT GRIDS DRY. WITH
LOWER HEIGHTS EXTENDED TEMPS LOOK COMFORTABLE.

.CTP...SVR WX OUTLOOK FOR CWA.

DIRIENZO
Hazardous weather outlook, Jul 8, 6:01 AM EDT, 15 hours 10 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

VERY WARM AND HUMID AIR OVER CENTRAL PENNSYLVANIA...COMBINED WITH A
COLD FRONT APPROACHING FROM THE GREAT LAKES...WILL SET THE STAGE FOR
POSSIBLE SEVERE THUNDERSTORMS TODAY. THE BEST CHANCE OF
THUNDERSTORMS THIS MORNING IS OVER THE LAUREL HIGHLANDS...AND THE
BEST CHANCE THIS AFTERNOON IS OVER THE NORTHERN TIER COUNTIES. ANY
STORMS THAT FORM TODAY WILL HAVE THE POTENTIAL OF PRODUCING ISOLATED
LARGE HAIL OR DAMAGING WIND GUSTS...AS WELL AS LOCALIZED FLOODING
FROM TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...

A STORM SYSTEM TRACKING TO OUR NORTH THROUGH THE GREAT LAKES HAS THE
POTENTIAL OF PRODUCING SEVERE THUNDERSTORMS OVER CENTRAL
PENNSYLVANIA LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY WIND DAMAGE...OR HAIL OF 3/4 INCH
DIAMETER OR GREATER.

In the hours before

Special weather statement, Jul 8, 8:31 PM EDT, 40 minutes before
PAZ010>012-017>019-024>028-033>036-041-042-045-046-049>052-056-057-
063>065-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
831 PM EDT TUE JUL 8 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...
CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...MIFFLIN...MONTOUR...NORTHERN CENTRE...NORTHERN CLINTON...
NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...SNYDER...SOMERSET...
SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN...
UNION AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:02 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Somerset58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.